Alert archive / Pennsylvania / Wind Advisories in 2019

Wind Advisory 1, NWS State College, PA

December 31, 201812 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Dec 31, 2018, 10:01 PM EST for 12 counties in Pennsylvania. It took effect at Jan 1, 2019, 12:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2018, 10:01 PM EST (03:01 UTC)
In effect from
Jan 1, 2019, 12:00 AM EST
Expired
Jan 1, 2019, 10:00 AM EST
In force
10 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 40 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 3.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 806 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
806 m²/s²
0-3 km storm-relative helicity
872 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

190 
WWUS71 KCTP 010301
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1001 PM EST Mon Dec 31 2018


PAZ004>006-010>012-017-018-024-033-037-041-011115-
/O.NEW.KCTP.WI.Y.0001.190101T0500Z-190101T1300Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
Johnstown, Somerset, Mansfield, Wellsboro, and Trout Run
1001 PM EST Mon Dec 31 2018

...WIND ADVISORY IN EFFECT UNTIL 8 AM EST TUESDAY...

The National Weather Service in State College has issued a Wind
Advisory, which is in effect until 8 AM EST Tuesday.

* WINDS...Southwest 15 to 25 mph with gusts up to 50 mph.

* TIMING...The strongest wind gusts will be between midnight and 6
  AM EST. 

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$
1 follow-up statement
722 
WWUS71 KCTP 010926
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
426 AM EST Tue Jan 1 2019


PAZ004>006-010>012-017-018-024-033-037-041-011500-
/O.EXT.KCTP.WI.Y.0001.000000T0000Z-190101T1500Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
Johnstown, Somerset, Mansfield, Wellsboro, and Trout Run
426 AM EST Tue Jan 1 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WINDS...West sustained between 20 to 25 mph with gusts between
  50 and 55 mph.

* TIMING...The strongest wind gusts will occur between 5 AM and 9
  AM EST. Peak wind gusts will fall back into the 30 to 35 mph
  range this afternoon. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

Lambert/Ceru

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Dec 31, 7:43 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 31, 7:43 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
743 PM EST Mon Dec 31 2018

.SYNOPSIS...
A storm system will move through the area this evening and
overnight, bringing milder temperatures as it tracks north and
west of the Commonwealth. Seasonably colder air will move back
in on New Year's day, and last for the first days of the New
Year. A complex low pressure system may bring some rain and
snow to the area late in the week.

&&

.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
Rain covers the scope this evening. Just had a few ltg strikes
along the MD border under some cloud tops which might be as high
as 35-40kft. But, these echoes are flying along, and the
stability right at the sfc is high, so prolonged heavy rain and
severe winds are not likely. Forecast also flying along. Normal
tweaks to near term temps and dewpoints. The temps are rising
with srn areas into the m40s, and poking up to 40 here on the
roof just now. Back edge of rain still looks like it will push
through before midnight with only isold/sct SHRA after.

Prev...
Radar shows the steady light-moderate rain pretty much CWA-
wide. HRRR and HREF suggest the rain will continue at varying
rates past 00Z/7PM until about mid evening when the cold front
starts to enter my far western zones. Latest model consensus
shows the cold front moving smartly through the CWA between
about midnight and 6AM.

A period of gusty winds is likely to accompany the front and
last through mid-late morning Tuesday. The best isallobaric
pressure rise is forecast to surge through northern PA/southern
NY, though with 850 winds forecast in excess of 50kt, we could
see a small window of isolated wind advisory strength gusts.
Right now the best chances for that appear to be along the
ridges and for only a few hours surrounding sunrise, so we don't
plan any headlines at this time. Mostly winds gusting in the
30-40mph range.

QPF still looks good to average .5" to 1" with the steady rain
becoming more showery later this evening and especially so
after midnight when it looks like rain will be tapering off
quickly.

After temperatures struggle to reach into the low to mid 40s
today, they will actually rise through the 40s and even lower
50s over southern areas overnight.

&&

.SHORT TERM /7 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The biggest news for Tuesday will be the gusty west wind behind
the front. As described above, gusts will likely get close to
advisory speeds, but so far we don't plan any headlines.

It will be a mild day with temperatures only starting to fall
significantly later in the day. The lack of any real cold air
will limit the lake effect potential.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
A few snow showers will be possible early on Tuesday night
across the southwest and northest.

Still think Wednesday will feature dry conditions with some
sun.

For late Wednesday night into early Friday morning, hard to see
much going on on any models the last few days. Thus I did trim
POPS back some, especially across central zones.

Better chance of some rain and snow will be late Friday
into Saturday, as a complex area of low pressure will be just
to the south and east of the area by late Saturday. While not
real cold, cooling aloft would support some snow, especially
toward the end of the event. Unlike several days ago, EC not
as deep, thus system should move out fast enough to give us
a decent Sunday.

Northwest flow prevails the later part of the weekend into early
next week. Not seeing a lot of support for much in the way of
snow showers, as 500 mb heights stay rather high for early
January.

Have a good new year.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
00Z TAFS sent.

Bands of steady rain will give way to more in the way of
showers this evening.

The lack of wind at the current time keeping conditions
poor across the eastern area. More of a way of a gusty
breeze to the west, thus less fog and hz to the west.

Threat of isolated icy pockets has ended.

Main issue overnight will be LLWS, as wind fields increase.

Widespread MVFR/IFR will continue through the overnight. A cold
front will sweep across the flying area between about midnight
and sunrise. The wind shift to the west will bring fairly quick
improvement to VFR over central and eastern terminals, with the
normal higher elevation western and northern airports lingering
with sub VFR conditions at least into the early afternoon.

The wind will be SE at 5-10 kt increasing to 10-20kt and gusty
by later today into the evening hours. By later tonight, LLWS
conditions are expected as a strong SW low-level jet overruns
central PA. A wind shift to W-NW will occur with the cold front.
This will bring wind gusts between 20 and 30kt with isolated
gusts to around 40kt possible out of the west for the first half
of New Year's Day. The wind will slowly diminish during the
afternoon.

.Outlook...

Wed-Fri...Mainly VFR conditions.

Sat...Widespread MVFR with scattered rain/showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Martin
NEAR TERM...Dangelo/La Corte
SHORT TERM...La Corte
LONG TERM...Martin
AVIATION...Martin
Hazardous weather outlook, Dec 31, 4:17 AM EST, 17 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
417 AM EST Mon Dec 31 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
417 AM EST Mon Dec 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Pennsylvania, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.